Alert archive / Florida / Flash Flood Warnings in 2024

Flash Flood Warning 9, NWS Tampa Bay, FL

October 3, 2024Hillsborough County, Pinellas County, Florida

NWS Tampa Bay, FL issued this flash flood warning at Oct 3, 2024, 5:30 PM EDT for Hillsborough County, Pinellas County, Florida. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2024, 5:30 PM EDT (21:30 UTC)
Expired
Oct 3, 2024, 7:30 PM EDT
In force
2 hr
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Flood severity
None

Counties Hillsborough County, FL, Pinellas County, FL

The radar

The Tampa radar (KTBW), 43 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2024-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2024-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WGUS52 KTBW 032130
FFWTBW
FLC057-103-032330-
/O.NEW.KTBW.FF.W.0009.241003T2130Z-241003T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tampa Bay Ruskin FL
530 PM EDT Thu Oct 3 2024

The National Weather Service in Tampa Bay Ruskin has issued a

* Flash Flood Warning for...
  Northwestern Hillsborough County in west central Florida...
  Southeastern Pinellas County in west central Florida...

* Until 730 PM EDT.

* At 530 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Tampa, Clearwater, East Lake, Palm Harbor, Keystone, Safety 
  Harbor, Oldsmar and Westchase.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 2808 8272 2809 8268 2807 8264 2802 8261
      2800 8258 2798 8258 2797 8258 2797 8262
      2800 8266 2802 8269 2804 8271

FLASH FLOOD...RADAR INDICATED

$$

TBW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 2:22 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Oct 3, 2:22 PM EDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
222 PM EDT Thu Oct 3 2024

.DISCUSSION...
Ridging continues aloft over the region today with surface high
pressure to our north extending south over the state resulting in
easterly flow. A few showers and storms are starting to pop up
toward the Florida east coast and these are expected to increase in
number as they slowly trek inland toward our side of the state, with
the best rain chances along the coast later this evening. This
overall pattern is pretty similar for Friday and Saturday with east
flow and higher rain chances along the coast later in the evening.

For Sunday into early next week, a broad area of low pressure is
expected to develop along a front over much of the Gulf of Mexico
and very slowly drift eastward. Some model solutions actually keep
some form of this feature across the region through most, if not
all, of next week. This will obviously be the main player in our
weather coming up, keeping abundant clouds over our area along
with widespread showers and thunderstorms. At this point, models
have been pretty consistent in showing a disorganized low
lingering over the Gulf, so confidence is increasing that this is
what we will get and concern will now shift toward the heavy
rainfall potential. WPC currently has much of our local area
within a marginal risk for excessive rainfall for day 5 (Monday)
and would expect this trend to continue into next week as well,
especially if this system lingers as it's currently being shown.
Right now, the highest rainfall risk appears to be from around I-4
southward, but some details are still to be seen.

&&

.AVIATION...
(18Z TAFS)
Scattered storms are making their way from east to west this
afternoon and are still expected to affect coastal terminals this
evening and have TEMPO groups in for all sites to account for
this. Activity will move over the Gulf tonight, then a similar
pattern is expected for Friday.

&&

.MARINE...
Easterly flow will continue through the weekend and into next week,
with wind speeds increasing to exercise caution levels each night
starting Saturday. Scattered showers and thunderstorms will be
possible mainly in the late evening hours through Saturday, then
become possible at almost any time through next week.

&&

.FIRE WEATHER...
No fire weather concerns as relative humidity values will remain
above critical levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  90  76  88 /  40  50  10  20
FMY  76  91  76  90 /  40  60  30  40
GIF  76  90  75  90 /  20  40  10  30
SRQ  75  91  75  90 /  30  50  20  30
BKV  74  91  73  89 /  20  40  10  20
SPG  79  90  79  90 /  40  50  20  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

05/Carlisle

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 11:04 PM EDTAreal Flood AdvisoryTBWHillsborough, Polk3 hr
Oct 2, 11:40 PM EDTAreal Flood AdvisoryTBWPasco2 hr
Oct 3, 12:08 AM EDTAreal Flood AdvisoryTBWPolk2 hr
Oct 3, 6:35 AM EDTRiver Flood WarningTBWPasco31 days
Oct 3, 4:57 PM EDTSpecial Marine WarningTBW48 min
Oct 3, 5:55 PM EDTAreal Flood AdvisoryTBWPinellas2 hr
Oct 3, 7:43 PM EDTRiver Flood WarningTBWHillsborough29 hr

Nearby

Flash Flood Warnings in Florida, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.